Tornadoes · United States · Texas · 2005
F0 tornado, Crosbyton, Texas, June 12, 2005
This F0 tornado ran 0.5 miles across Crosby County on June 12, 2005, touching down at 5:09 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 12, 2005
- Touchdown
- 5:09 PM CDT (22:09 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Crosby County
- Touchdown point
- 33.670, -101.080
- Lift-off point
- 33.670, -101.080
- Record number
- 1022
What the Weather Service recorded
Storm Chaser report of a tornado which persisted on the ground for three minutes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 18:49 UTC | Severe Thunderstorm Warning | LUB |
| 20:36 UTC | 21:00 UTC | Severe Thunderstorm Warning | LUB |
| 21:47 UTC | 22:30 UTC | Severe Thunderstorm Warning | LUB |
| 22:11 UTC | 22:45 UTC | Tornado Warning | LUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jun 12, 3:20 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 12, 3:20 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 320 PM CDT SUN JUN 12 2005 .SHORT TERM... NEGATIVE TILTED TROUGH CONTINUES TO LIFT NE INTO HIGH PLAINS THIS AFTN. SFC FNT AT 19Z EXTENDS FROM KAMA TO KLBB. STRONG BAROCLINIC ZN UNDERNEATH CONVECTIVE CANOPY EXTENDING FM KAMA SE TO N OF MEMPHIS. TEMPS OFF CAPROCK HAVE WARMED INTO MID 80S WITH MODERATE TO STRONG INSTABILITY AHEAD OF APPROACHING BOUNDARY ACROSS PNHDL AND EAST OF ADVANCING DRYLINE/PAC FNT. HIGHEST POPS THIS EVE OFF CAPROCK WITH NE CORNER STILL PRIMED FOR MOST SVR WEATHER AND TORNADOES. WEAK DOWNSLOPE WINDS AND DRIER AIRMASS ON MON SHOULD HELP US WARM BACK INTO THE 90S. .LONG TERM... CDFNT MOVES THROUGH SOUTH PLAINS MON NIGHT AS SFC RIDGE BUILDS IN BEHIND EXITING TROUGH. HIGH TEMPS WILL BE TEMPERED SOME AS A RESULT FOR TUE. MID LEVEL RIDGE BEGINS TO BUILD INTO THE AREA AS WELL ON TUE BUT STILL COULD SEE SOME MCS DEVELOPMENT NEARBY IN KS/OK ON BACK SIDE OF TROUGH BOTH LATE TUE AND AGAIN WED NIGHT. LEFT POPS OUT OF FCST FOR NOW BUT WE WILL HAVE TO WATCH THAT POTENTIAL AS WE GET CLOSER. OPPORTUNITIES FOR CONVECTIVE DEVELOPMENT ALSO SHIFTS W TO THE HIGHER TERRAIN OF NM ON WED WITH STEERING FLOW POSSIBLY BRINGING SOME STORMS NEAR WRN ZNS LATE IN THE DAY. RIDGE AXIS CONTINUES BUILDING EAST THROUGH LATE WEEK WITH AXIS PRETTY MUCH OVHD BY SAT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 58 87 59 85 / 0 10 10 10 TULIA 60 85 62 83 / 10 10 10 10 PLAINVIEW 63 87 63 85 / 10 10 10 10 LEVELLAND 63 91 63 88 / 0 10 10 10 LUBBOCK 65 92 64 89 / 10 10 10 10 BROWNFIELD 65 94 64 91 / 0 10 10 10 CHILDRESS 68 93 66 87 / 50 10 10 10 SPUR 67 94 66 91 / 20 10 10 10 ASPERMONT 69 97 69 92 / 40 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 14/24
In the hours before
Special weather statement, Jun 12, 12:15 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1215 PM CDT SUN JUN 12 2005 TXZ024>026-030>032-036>038-041>044-130300- BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING- LYNN-MOTLEY-STONEWALL- 1215 PM CDT SUN JUN 12 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 464 EFFECTIVE UNTIL 10 PM CDT SUNDAY EVENING. THE WATCH INCLUDES THE FOLLOWING COUNTIES... BRISCOE...CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD...GARZA... HALL...KENT...KING...LYNN...MOTLEY...AND STONEWALL. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... SILVERTON...MEMPHIS...CHILDRESS...PADUCAH...MATADOR...FLOYDADA... CROSBYTON...DICKENS...GUTHRIE...ASPERMONT...JAYTON...POST...AND TAHOKA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FOX
Local storm report, Jun 12, 5:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
506 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL WHITE RIVER LAKE 33.48N 101.10W
06/12/2005 1.00 INCH CROSBY TX PUBLIC
REPORTED AT WHITE RIVER LAKE MARINA
&&
MRCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
10.2 hours before the tornado, 183 km from the path. June 12, 2005.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 92 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Amarillo Airport, TX (KAMA), 00:00Z
1.8 hours after it, 183 km from the path. June 13, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -16271 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3602 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.7 K/km
The surface observations
Lubbock International Airport (LBB), 69 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 90 | 49 | 210° 11 kt | 1006.4 | ||
| 21:53 UTC | 91 | 41 | 250° 14 kt | 24 | 1006.4 | |
| 22:53 UTC | 90 | 37 | 250° 16 kt | 30 | 1005.8 | |
| 23:53 UTC | 89 | 36 | 260° 17 kt | 1006.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:54 UTC | HAIL 1 | White River Lake | Crosby, TX | REPORTED AT WHITE RIVER LAKE MARINA |
| 22:09 UTC | TORNADO | 10 E Crosbyton | Crosby, TX | ON THE GROUND FOR 3 MINUTES |
| 22:10 UTC | TORNADO | 5 Nnw Mcadoo | Dickens, TX | 3 BRIEF TOUCHDOWNS |
| 22:19 UTC | HAIL 0.88 | Roaring Springs | Motley, TX | |
| 22:22 UTC | HAIL 1 | Mcadoo | Dickens, TX | |
| 22:41 UTC | TORNADO | 17 Nw Clairemont | Kent, TX | |
| 23:09 UTC | TORNADO | 8 Nw Clairemont | Kent, TX | 4 NW OF SALT CREEK PLANT. LARGE TORNADO FROM 605-609 PM. |
| 23:17 UTC | TORNADO | 10 W Jayton | Kent, TX | |
| 23:25 UTC | HAIL 2.5 | 10 W Jayton | Kent, TX | |
| 23:38 UTC | TORNADO | 5 Nw Jayton | Kent, TX | A LARGE TORNADO ON THE GROUND FROM 638 TO 648 PM |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 12, 2005
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 5:10 PM CDT | F0 | Dickens, TX | 0.5 | 50 | |||
| June 12 | 5:35 PM EST | F1 | Jennings, IN | 5.3 | 75 | $100,000 | ||
| June 12 | 6:04 PM CDT | F2 | Kent, TX | 2.0 | 1,200 | $150,000 | ||
| June 12 | 5:25 PM MDT | F0 | Morgan, CO | 0.1 | 50 | |||
| June 12 | 6:26 PM CDT | F0 | Dickens, TX | 0.1 | 30 | |||
| June 12 | 6:33 PM CDT | F0 | Kent, TX | 0.5 | 50 | |||
| June 12 | 6:39 PM CDT | F0 | Kent, TX | 0.5 | 50 | |||
| June 12 | 6:55 PM CDT | F0 | Kent, TX | 1.5 | 100 | |||
| June 12 | 7:05 PM CDT | F0 | Kent, TX | 0.5 | 50 | |||
| June 12 | 7:07 PM CDT | F0 | Kent, TX | 2.0 | 100 | |||
| June 12 | 7:16 PM CDT | F0 | Kent, TX | 0.4 | 40 | |||
| June 12 | 7:30 PM CDT | F1 | Fisher, TX | 0.5 | 50 | |||
| June 12 | 7:45 PM EST | F0 | Marion, IN | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.